Alert archive / California / Red Flag Warnings in 2008

Red Flag Warning 20, NWS San Diego, CA

May 15, 2008Riverside County, San Bernardino County, California

NWS San Diego, CA issued this red flag warning at May 15, 2008, 3:07 AM PDT for Riverside County, San Bernardino County, California. It took effect at May 15, 2008, 9:00 AM PDT. It was in force for 9 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 15, 2008, 3:07 AM PDT (10:07 UTC)
In effect from
May 15, 2008, 9:00 AM PDT
Expired
May 15, 2008, 6:00 PM PDT
In force
9 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 152 km from the middle of the area, began a volume at 10:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 10:51 AM PDTNON-TSTM WND GST 403 S Needles, CANEEDLES MUNICIPAL AIRPORT...SITE KEED. ONSET OF THREE CONSECUTIVE HOURS OF SUSTAINED WINDS SPEEDS OF 25 MPH OR GREATER WAS AT 856 AM.
May 15, 3:28 PM PDTNON-TSTM WND GST 433 S Needles, CANEEDLES MUNICIPAL AIRPORT...SITE KEED. PERIOD OF SUSTAINED WIND SPEEDS OF 25 MPH OR GREATER 856 AM THROUGH 556 PM PDT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 10.1 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2008-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2008-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3411 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS86 KSGX 151008
RFWSGX

RED FLAG WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
307 AM PDT THU MAY 15 2008

...DRY FOR INLAND AREAS WITH PERIODS OF OFFSHORE FLOW THROUGH FRIDAY...

.SURFACE HIGH PRESSURE OVER THE GREAT BASIN...NORTH WINDS
ALOFT...AND BUILDING HIGH PRESSURE ALOFT ALONG THE WEST COAST WILL
COMBINE TO BRING PERIODS OF GUSTY OFFSHORE WINDS AND MUCH LOWER
RELATIVE HUMIDITIES FOR INLAND AREAS AT TIMES THROUGH FRIDAY. LONG
DAYTIME DURATIONS OF LOW RELATIVE HUMIDITIES FOR INLAND AREAS WILL
CONTINUE INTO THE WEEKEND.

CAZ248-152100-
/O.NEW.KSGX.FW.W.0020.080515T1600Z-080516T0100Z/
/O.NEW.KSGX.FW.A.0001.080516T1700Z-080517T0300Z/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
307 AM PDT THU MAY 15 2008

...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 6 PM PDT
THIS AFTERNOON...
...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM PDT
THIS AFTERNOON. A FIRE WEATHER WATCH HAS ALSO BEEN ISSUED. THIS
FIRE WEATHER WATCH IS IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING. 

FOR TODAY...GUSTY OFFSHORE WINDS OF 15 TO 25 MPH WITH GUSTS TO 40
MPH BELOW PASSES AND CANYONS FROM MID MORNING THROUGH MID
AFTERNOON WITH SEVERAL HOURS OF RELATIVE HUMIDITIES BELOW 15
PERCENT FROM LATE MORNING THROUGH EARLY EVENING.

FOR FRIDAY...TEN OR MORE HOURS OF RELATIVE HUMIDITIES BELOW 10
PERCENT FROM LATE MORNING THROUGH EARLY EVENING. THERE WILL ALSO
BE LOCAL OFFSHORE WINDS WITH GUSTS TO 30 MPH FOR THE MORNING
THROUGH EARLY AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

$$

CAZ250-152100-
/O.NEW.KSGX.FW.A.0001.080516T1700Z-080517T0300Z/
SAN DIEGO COUNTY INLAND VALLEYS-
307 AM PDT THU MAY 15 2008

...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A FIRE
WEATHER WATCH...WHICH IS IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING. 

TEN OR MORE HOURS OF RELATIVE HUMIDITIES BELOW 10 PERCENT FROM
LATE MORNING THROUGH EARLY EVENING. THERE WILL ALSO BE LOCAL
OFFSHORE WINDS WITH GUSTS TO 35 MPH NEAR THE FOOTHILLS DURING 
THE DAY.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

$$

MARTIN
2 follow-up statements
000 
WWUS86 KSGX 152032
RFWSGX

RED FLAG WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
132 PM PDT THU MAY 15 2008

...HOT AND DRY FOR INLAND AREAS WITH PERIODS OF OFFSHORE FLOW
THROUGH FRIDAY...

.SURFACE HIGH PRESSURE OVER THE GREAT BASIN...NORTH WINDS
ALOFT...AND BUILDING HIGH PRESSURE ALOFT OVER THE WEST COAST
WILL COMBINE TO BRING PERIODS OF GUSTY OFFSHORE WINDS AND MUCH
LOWER RELATIVE HUMIDITIES FOR INLAND AREAS AT TIMES INTO SATURDAY.
LONG DAYTIME DURATIONS OF LOW RELATIVE HUMIDITIES FOR INLAND AREAS
COULD CONTINUE THROUGH THE WEEKEND.

CAZ248-160945-
/O.CON.KSGX.FW.W.0020.000000T0000Z-080516T0100Z/
/O.CON.KSGX.FW.A.0001.080516T1700Z-080517T0300Z/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
132 PM PDT THU MAY 15 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM PDT THIS
AFTERNOON...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY MORNING
THROUGH FRIDAY EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM PDT THIS
AFTERNOON. A FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY
MORNING THROUGH FRIDAY EVENING. 

FOR TODAY...GUSTY OFFSHORE WINDS OF 15 TO 25 MPH WITH LOCAL GUSTS
TO 40 MPH BELOW PASSES AND CANYONS THROUGH MID AFTERNOON WITH
SEVERAL HOURS OF RELATIVE HUMIDITIES BELOW 15 PERCENT IN SOME
LOCATIONS INTO THE EVENING.

FOR FRIDAY...TEN OR MORE HOURS OF RELATIVE HUMIDITIES BELOW
10 PERCENT IN SOME LOCATIONS FROM LATE MORNING THROUGH EARLY
EVENING. THERE WILL ALSO BE LOCAL OFFSHORE WINDS WITH GUSTS TO 30
MPH FOR THE MORNING THROUGH EARLY AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND HIGH TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

$$

CAZ250-160945-
/O.CON.KSGX.FW.A.0001.080516T1700Z-080517T0300Z/
SAN DIEGO COUNTY INLAND VALLEYS-
132 PM PDT THU MAY 15 2008

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY MORNING
THROUGH FRIDAY EVENING...

A FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY MORNING
THROUGH FRIDAY EVENING. 

TEN OR MORE HOURS OF RELATIVE HUMIDITIES BELOW 10 PERCENT IN SOME
LOCATIONS FROM LATE MORNING THROUGH EARLY EVENING. THERE WILL
ALSO BE LOCAL OFFSHORE WINDS WITH GUSTS TO 35 MPH NEAR THE
FOOTHILLS DURING THE DAY.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

$$
000 
WWUS86 KSGX 160114
RFWSGX

RED FLAG WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
614 PM PDT THU MAY 15 2008

...HOT AND DRY FOR INLAND AREAS WITH GUSTY OFFSHORE WINDS FRIDAY...

.SURFACE HIGH PRESSURE OVER THE GREAT BASIN...NORTHEAST WINDS ALOFT...
AND BUILDING HIGH PRESSURE ALOFT OVER THE WEST COAST WILL COMBINE
TO BRING GUSTY NORTHEAST WINDS AND LOW RELATIVE HUMIDITIES FRIDAY.
SEVERAL HOURS OF AFTERNOON RELATIVE HUMIDITIES NEAR 15 PERCENT
ARE EXPECTED IN THE INLAND VALLEYS.

CAZ248-161400-
/O.EXP.KSGX.FW.W.0020.000000T0000Z-080516T0100Z/
/O.CON.KSGX.FW.A.0001.080516T1700Z-080517T0300Z/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
614 PM PDT THU MAY 15 2008

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY MORNING
THROUGH FRIDAY EVENING...
...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. A FIRE WEATHER WATCH
REMAINS IN EFFECT FRIDAY.

ON FRIDAY AFTERNOON THE RELATIVE HUMIDITIES WILL FALL TO NEAR 15
PERCENT FOR SEVERAL HOURS. THERE WILL ALSO BE GUSTY NORTHEAST
WINDS FROM 20 TO 30 MPH THROUGH AND BELOW THE PASSES AND
CANYONS...GUSTING AT TIMES TO 40 MPH.

THEREFORE A FIRE WEATHER WATCH IS IN EFFECT FOR THE INLAND EMPIRE
FRIDAY. 

$$

CAZ250-161400-
/O.CON.KSGX.FW.A.0001.080516T1700Z-080517T0300Z/
SAN DIEGO COUNTY INLAND VALLEYS-
614 PM PDT THU MAY 15 2008

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY MORNING
THROUGH FRIDAY EVENING...

HOT...DRY WEATHER FRIDAY AFTERNOON WILL PRODUCE SEVERAL HOURS OF
LOW RELATIVE HUMIDITIES. STRONG NORTHEAST WINDS FROM 20 TO 30 MPH
THROUGH THE MOUNTAIN PASSES WILL ELEVATE THE FIRE HAZARD IN THE
VALLEYS AND FOOTHILLS DURING THE DAY.

THEREFORE A FIRE WEATHER WATCH IS IN EFFECT FOR THE SAN DIEGO
VALLEYS FRIDAY. 

$$

MOEDE

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this red flag warning went out at May 14, 9:45 PM PDT, 5 hours 22 minutes earlier.

Area forecast discussion, May 14, 9:45 PM PDT, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
945 PM PDT WED MAY 14 2008

.SYNOPSIS...HIGH PRESSURE WILL BRING CLEAR SKIES AND WARM...DRY
WEATHER THROUGH THE WEEKEND. IT WILL BE PARTICULARLY HOT FRIDAY AND
SATURDAY DUE TO MODERATE OFFSHORE FLOW.

&&

.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.

THE BROAD UPPER LEVEL HIGH PRESSURE RIDGE OVER THE WEST COAST WILL
CONTINUE TO BUILD THROUGH THE WEEKEND AND PRODUCE MOSTLY CLEAR SKIES
AND HIGH TEMPS...ESPECIALLY IN THE INLAND VALLEYS. DURING THIS
PERIOD TEMPS WILL BE 10 TO 15 DEG ABOVE NORMAL.

SURFACE PRESSURE GRADIENTS WILL BE NEUTRAL OR WEAKLY OFFSHORE
THURSDAY. SHALLOW MARINE LAYER INTRUSIONS AND THE SEA BREEZE  WILL
MODERATE PM TEMPS IN THE IMMEDIATE COASTAL AREAS BUT VALLEYS AND
SOME INLAND COASTAL AREAS WILL BE IN THE 90S TO AROUND 100...AND
SOME RECORD HIGHS COULD BE REACHED.

IT WILL BE PARTICULARLY HOT FRI AND SAT AS MODERATE 10 MB OFFSHORE
FLOW DEVELOPS FROM A SURFACE HIGH PRESSURE MOVING INTO THE GREAT
BASIN. THE DRY...HOT AND BREEZY CONDITIONS ON FRI AND SAT WILL CAUSE
LOCALLY ELEVATED FIRE POTENTIAL MAINLY NEAR THE CANYONS IN THE
FOOTHILLS. MORE RECORD HIGHS COULD BE REACHED.

A RED FLAG WATCH/WARNING AND A WIND ADVISORY MAY NEED TO BE ISSUED
SOMETIME THURSDAY MORNIG FOR THE SANTA ANA WINDS THAT ARE EXPECTED
EARLY FRIDAY MORNING THROUGH FRIDAY AFTERNOON. THERE IS GOOD 35 KT
N-NE UPPER WIND SUPPORT AT 700 MB ON FIRDAY.

RECORD HIGH MINIMUM TEMPERATURES ARE POSSIBLE SUNDAY MORNING DUE THE
CARRY OVER HEAT AND THICKNESS INCREASE FROM SAT. SUNDAY PM WILL
STILL BE QUITE WARM...BUT A STRONGER SEA BREEZE COULD BRING SOME
COOLING OF MAXIMUM TEMPERATURES.

SLIGHTLY COOLER NEXT WEEK AS THE HIGH PRESSURE RIDGE BREAKS DOWN
WITH WEAK TO NEUTRAL MORNING OFFSHORE FLOW AND STRONGER PM SEA
BREEZE...BUT TEMPS WILL REMAIN WELL ABOVE NORMAL...ESPECIALLY INLAND.

&&

.AVIATION...
150330Z...SKIES WILL HAVE SOME VERY HIGH CLOUDS BUT VFR CONDITIONS
TONIGHT. THE ONLY EXCEPTION WILL BE A FEW COASTAL LOW CLOUDS MOST
LIKELY IN THE VICINITY OF SAN WITH A BASE OF AROUND 800 FEET.
COASTAL HAZE COULD REDUCE VIS TO AROUND 5SM AROUND SUNRISE THU. HIGH
TEMPS WILL RESULT IN DENSITY ALTITUDE ISSUES AT MOST AIRPORTS IN THE
AREA MAINLY FRI...WHEN TEMPS WILL REACH 30C AT SNA AND SAN...37C AT
ONT AND NEARBY AIRPORTS...AND 40C AT PSP AND TRM.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

SPECIAL WEATHER STATEMENT FOR HIGH TEMPERATURES THURSDAY THROUGH
MONDAY...SEE LAXSPSSGX.

&&

PUBLIC...MACKECHNIE
AVIATION...MILLER
Hazardous weather outlook, May 14, 4:20 PM PDT, 10 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
420 PM PDT WED MAY 14 2008

CAZ042-043-048-050-055-056-057-058-060-061-062-151200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
420 PM PDT WED MAY 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL OF EXTREME SOUTHWESTERN CALIFORNIA.

UPPER LEVEL HIGH PRESSURE DEVELOPING OVER THE WESTERN STATES WILL
BRING VERY WARM WEATHER TO SOUTHWESTERN CALIFORNIA THURSDAY THOUGH
MONDAY. IT WILL BE PARTICULARLY HOT WITH NEAR RECORD HIGH
TEMPERATURES THURSDAY THROUGH SATURDAY.

.DAY ONE... REST OF TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY.

* NEAR RECORD HIGH TEMPERATURES THURSDAY THROUGH SATURDAY
  WILL RAISE THE POTENTIAL FOR HEAT STRESS.

* LOCALLY ELEVATED FIRE POTENTIAL DUE TO DRY OFFSHORE BREEZES
  MAINLY NEAR CANYONS IN THE FOOTHILLS THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

MACKECHNIE

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 2:58 AM PDTWind AdvisorySGXRiverside, San Bernardino11 hr
May 15, 3:07 AM PDTFire Weather WatchSGXRiverside, San Bernardino, San Diego23 hr

Nearby

Red Flag Warnings in California, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.